Statistical Science

Optimal scaling for various Metropolis-Hastings algorithms

Gareth O. Roberts and Jeffrey S. Rosenthal

Full-text: Open access


We review and extend results related to optimal scaling of Metropolis–Hastings algorithms. We present various theoretical results for the high-dimensional limit. We also present simulation studies which confirm the theoretical results in finite-dimensional contexts.

Article information

Statist. Sci., Volume 16, Number 4 (2001), 351-367.

First available in Project Euclid: 5 March 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: Adaptive triangulations AIC density estimation extended linear models finite elements free knot splines GCV linear splines multivariate splines regression


Roberts, Gareth O.; Rosenthal, Jeffrey S. Optimal scaling for various Metropolis-Hastings algorithms. Statist. Sci. 16 (2001), no. 4, 351--367. doi:10.1214/ss/1015346320.

Export citation


  • Besag, J. E. (1994). Comment on "Representations of knowledge in complex sy stems" by U. Grenander and M. I. Miller. J. Roy. Statist. Soc. Ser. B 56 591-592.
  • Brey er, L. and Roberts, G. O. (2000). From Metropolis to diffusions: Gibbs states and optimal scaling. Stochastic Process. Appl. 90 181-206.
  • Gelman, A., Roberts, G. O. and Gilks, W. R. (1996). Efficient Metropolis jumpingrules. Bayesian Statist. 5 599-608. Gilks, W. R, Richardson, S. and Spiegelhalter, D. J. eds.
  • (1996). Markov Chain Monte Carlo in Practice. Chapman and Hall, London.
  • Jarner, S. F. and Roberts, G. O. (2001). Convergence of heavy tailed Metropolis algorithms. Available at www.statslab.
  • Kennedy, A. D. and Pendleton, B. (1991). Acceptances and autocorrelations in hy brid Monte Carlo. Nuclear Phy s. B 20 118-121.
  • Roberts, G. O. (1998). Optimal Metropolis algorithms for product measures on the vertices of a hy percube. Stochastics Stochastic Rep. 62 275-283.
  • Roberts, G. O., Gelman, A. and Gilks, W. R. (1997). Weak convergence and optimal scaling of random walk Metropolis algorithms. Ann. Appl. Probab. 7 110-120.
  • Roberts, G. O. and Rosenthal, J. S. (1998). Optimal scaling of discrete approximations to Langevin diffusions. J. Roy. Statist. Soc. Ser. B 60 255-268.
  • Roberts, G. O. and Tweedie, R. L. (1996). Exponential convergence of Langevin diffusions and their discrete approximations. Biometrika 2 341-363.
  • Roberts, G. O. and Yuen. W. K. (2001). Optimal scalingof Metropolis algorithms for discontinuous densities. Unpublished manuscript.
  • Sinclair, A. J. and Jerrum, M. R. (1989). Approximate counting, uniform generation, and rapidly mixing Markov chains. Inform. and Comput. 82 93-133.
  • Smith, A. F. M. and Roberts, G. O. (1993). Bayesian computation via the Gibbs sampler and related Markov chain Monte Carlo methods (with discussion). J. Roy. Statist. Soc. Ser. B 55 3-24.
  • Tierney, L. (1994). Markov chains for exploringposterior distributions (with discussion). Ann. Statist. 22 1701- 1762.